Theory on How to Reduce Tinnitus Related from Benzo Withdrawal (I Have Some Sources)

Discussion in 'Support' started by JasonP, Jun 27, 2016.

tinnitus forum
    1. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      Okay, so here is my theory. Benzo withdrawal can cause excitotoxicity upon withdrawal. According to Wikipedia https://en.wikipedia.org/wiki/Excitotoxicity

      "Excitotoxicity is the pathological process by which nerve cells are damaged or killed by excessive stimulation by neurotransmitters such as glutamate and similar substances. This occurs when receptors for the excitatory neurotransmitter glutamate (glutamate receptors) such as the NMDA receptor and AMPA receptor are overactivated by glutamatergic storm." Now later in the article it says this:

      "Excitotoxicity may be involved in spinal cord injury, stroke, traumatic brain injury, hearing loss (through noise overexposure or ototoxicity), and in neurodegenerative diseases of the central nervous system (CNS) such asmultiple sclerosis, Alzheimer's disease, amyotrophic lateral sclerosis (ALS), Parkinson's disease, alcoholismor alcohol withdrawal and especially over-rapid benzodiazepine withdrawal, and also Huntington's disease."

      I believe this is what causes tinnitus. Therefore, it is VERY important to slowly taper off benzodiazapines. I don't have the time right now to research the "AMPA receptors" causing glutamatergic storms right now but maybe I can later. Right now I can state about the NMDA receptors. My theory that if the NMDA receptors can stop being overactivated the glutamatergic storm will be stopped or reduced (depending I guess on the AMPA receptors which I am not familiar with). NMDA antagonist therefore might help.

      According to Wikipedia https://en.wikipedia.org/wiki/NMDA_receptor_antagonist it says that Magnesium is an uncompetitive channel blocker. You can look for more receptor antagonists on there. Therefore, I am wondering if Magnesium might help in benzo withdrawal tinnitus and hopefully benzo induced tinnitus.

      Magnesium oxide can cause diarreah so it is best to take something like Magnesium Glycinate instead. Thus, it is my suggestion that if you have benzo induced tinnitus, you might could try Magnesium to see if lowers your tinnitus. If it does, I would suggest continue to use it unless it starts to increase tinnitus which in case you reduce or stop it. Again, I could totally be off the mark here because I am not scientist so you would have to try this at your own risk. I doubt it will get rid of the T but it may lower it. What do you guys think? Please comment. If I am wrong or this doesn't make sense let me know. I may look into later what "AMPA receptors are". If you guys know please comment on that as well. Thanks guys for reading.

      Oh and also, I forgot to add: I would suggest avoid MSG which is monosodium glutamate and that there might be other drugs or supplements that could lower glutamate as well. You might could talk to a doctor about this stuff and see what he says.
       
      • Useful Useful x 1
    2. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      I write this stuff because I am trying to help you all. Maybe I am wrong on this but I really care about you all and wish all of us did not have to deal with Tinnitus.
       
      • Friendly Friendly x 1
    3. Beste
      Disappointed

      Beste Member

      Tinnitus Since:
      02/16/2016
      Cause of Tinnitus:
      Benzo/Clonazepam, Stress
      Jason. I like the thread you are creating since I have my T from benzo withdrawal. My tinnitus got really really worse over time. But can I ask do you think we can eliminate our benzo induced T? I do not know why people keep saying "the damage is done" if we can reserve it or maybe lower it.

      I'm now 6 months in w/d and 5 months in tinnitus. I'm afraid I'm late.
       
    4. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      I don't know. Lamictal for me has lowered my T from benzos lately most of the time. Other times I have to do something else. Taking 400mg of Magnesium a day for a while might help too. There is a drug called Memantine that works on NMDA and some have even said it lowers their tinnitus. Bad thing is, it seems to cause derealization (no fun at all) and weird foggy feeling in people along with some other side effects.

      Source:
      https://www.reddit.com/r/Nootropics/comments/2mh1s0/memantine_completely_cured_my_tinnitus/

      Another source: http://www.audionotch.com/blog/uncategorized/memantine-for-tinnitus/

      My theory is if you get something to work on glutamate and NMDA receptors (basically lowering their excitatory actions) in the brain I think your T would lower. According to Wikipedia:

      Tolerance develops rapidly to the sleep-inducing effects of benzodiazepine. The anticonvulsant and muscle-relaxant effects last for a few weeks before tolerance develops in most individuals. Tolerance results in a desensitization of GABA receptors and an increased sensitization of the excitatory neurotransmitter system, glutamate such as NMDA glutamate receptors. These changes occur as a result of the body trying to overcome the drug's effects.

      Remember also about the glutamate storm that they said could happen with sudden stoppage of benzos. I personally believe (until proven wrong) that when either the NMDA receptors or the GABA receptors need to be operating within a certain "range". I think when either one gets out of whack it can cause tinnitus. This is not the only way I believe people get tinnitus but just one way. Maybe you can go to a neurologist and ask him more about this kind of stuff and see what he says. He would be a lot smarter and know way more than me and could tell me if I am wrong ;)
       
      • Like Like x 1
    5. Nonna
      Barefooter

      Nonna Member

      Tinnitus Since:
      1/17/16
      Cause of Tinnitus:
      Allergies
      I'm going to go over this when I taper. I wanted to tell u a story. Between 2008 and 2011 I was poppin 1mg of ativan daily. And here and there weekly between 2005 - 2007. Anyway I wanted to stop and stopped cold turkey overnight in November 2011. I smoked a joint (which I could not possibly do now), that made me the night easy. I never had the first symptom. Not that night, not the next day, not the next week, not one. I never had read any of the horror stories online. I got tinnitus in jan 2016 from ear pressure, I was completely drug free for years. I attempted withdrawal from ativan a few months ago when I noticed an ear drone sound. I attempted under panic, I made it thru the first nite, and then the second as well. By sipping chamomile tea. If I had been surrounded by a good support group I would have made it. Like I said I started in a panic (bad idea). Good conversation helped me make it thru the first night. The 2nd night I lost my support, and even in the panic was holding on till tomorrow morning, when I knew I would have made it. But family drama stopped it from happening, also the humidity. It can happen though, my Tinnitus did not spike during those two nights. For the next time I attempt this, I'm not doing it in one night. Also I am stocking up on valerian root, lemon balm etc, someone mentioned Kalms, sleepy time tea, maybe even use benadryl if I need to. Make things real pleasant around you.
       
    6. Beste
      Disappointed

      Beste Member

      Tinnitus Since:
      02/16/2016
      Cause of Tinnitus:
      Benzo/Clonazepam, Stress
      Thank you Jason. I have decided to ask to a doctor about this.

      Did you see these new drugs which are NMDA antagonist? I do not know if they are on market now but I think they can help us.
       
    7. PaulBe

      PaulBe Member Benefactor

      Location:
      Cairns
      Tinnitus Since:
      11/2013
      Cause of Tinnitus:
      Probably sound, though never proven
      You don't sa........

      just a minute....
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.